Missouri, 2012

Damaging Wind in Missouri, December 19, 2012

December 19, 2012 · NWS SGF · 1 event in 1 county or zone

A cold front and associated upper level trough moving across the Midwest developed strong to severe thunderstorms with one isolated report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front and associated upper level trough moving across the Midwest developed strong to severe thunderstorms with one isolated report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 19, 9:57 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 19, 9:57 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 PM CST WED DEC 19 2012

...MESOSCALE CONVECTIVE DISCUSSION AND WINTER WEATHER DISCUSSION...

.UPDATE...

CONVECTION IS DEVELOPING ACROSS EAST CENTRAL OKLAHOMA INTO FAR
SOUTHWESTERN MISSOURI AS OF 930 PM THIS EVENING.. THIS ACTIVITY IS
DEVELOPING OUT AHEAD OF A COLD FRONT ACROSS CENTRAL OKLAHOMA...WHERE
THE STRONGEST INSTABILITY IS LOCATED. AS MOISTURE CONTINUES TO
STREAM NORTH...INSTABILITY IS INCREASING ACROSS SOUTHERN MISSOURI
AND WILL BE MAXIMIZED HERE BETWEEN 3 AND 6Z.

SUPERCELLS WILL BE POSSIBLE WITH THIS ACTIVITY AS THEY WILL BE
ABLE TO REMAIN AHEAD OF THE FRONT FOR THE NEXT FEW HOURS. THESE
SUPERCELLS WILL BE LOW TOPPED IN NATURE...SO HAIL WILL BE LIMITED
WITH HAIL GENERALLY REMAIN BELOW THE SIZE OF QUARTERS. THE MAIN
RISK WITH THESE SUPERCELLS WILL BE STRONG WIND GUSTS. ALSO...WITH
VERY STRONG SHEAR IN PLACE AND LOW LEVEL CAPE VALUES IN EXCESS 100
TO 150 J/KG THERE WILL BE AN ISOLATED TORNADO RISK WITH THESE
STORMS...AS THERE IS STRONG WIND SHEAR IN PLACE BUT THE RFD
STRENGTH IS A LITTLE MORE LIMITED. THIS ACTIVITY WILL CONTINUE TO
DEVELOP AND SPREAD NORTHEAST ACROSS ARKANSAS AND FAR SOUTHERN
MISSOURI FOR THE NEXT FEW HOURS.

THE COLD FRONT WILL BEGIN TO ACCELERATE TO THE EAST HERE IN THE
NEXT FEW HOURS. THE FRONT SHOULD OVERTAKE THE CURRENT CONVECTION
BY AROUND 6Z. IF THE CURRENT CONVECTION DOES NOT WORK OVER THE
ENVIRONMENT TOO MUCH...THERE SHOULD BE ENOUGH LOW LEVEL INSTABILITY
IN PLACE TO SUPPORT ADDITIONAL STORMS DEVELOPING ALONG THE FRONT.
THE STRONG SHEAR WILL CREATE THE POTENTIAL FOR MESO-VORTS WHICH
WILL CREATE A STRONG WIND RISK AND ALSO THE RISK FOR ISOLATED
BRIEF TORNADOES. THE FRONT AND STORMS SHOULD PUSH EAST OF THE AREA
BY 9Z.

WISE

VERY QUICK WINTER WEATHER/NON-CONVECTIVE UPDATE FOR THE EVENING INTO
TOMORROW....

18Z AND INCOMING 00Z MODEL GUIDANCE HAS TRENDED TOWARD A SOMEWHAT
SLOWER AND SLIGHTLY MORE BULLISH SOLUTION FOR TOMORROW MORNING.
STILL APPEARS THAT A BAND OF SNOW WILL BEGIN TO OVERSPREAD THE
NORTHERN HALF TO TWO THIRDS OF THE CWA DURING THE PREDAWN HOURS.  AT
THE SAME TIME...THE ATMOSPHERIC COLUMN ALOFT...AS WELL AS SURFACE
TEMPERATURES...WILL COOL VERY RAPIDLY OVERNIGHT.  PRECIPITATION WILL
SWITCH OVER BETWEEN 2 AND 4 AM TO A MIX...TO ALL SNOW BY SUNRISE.
STILL CONCERNED ABOUT THE EFFECT OF WARM GROUND...THOUGH THIS SHOULD
BE MITIGATED TO A POINT WITH THE VERY STRONG COLD AIR ADVECTION.
THE HIGHER QPF SOLUTIONS DO LEND THEMSELVES TO SLIGHTLY HIGHER
SNOWFALL ACCUM FORECASTS...AND HAVE INCREASED TOTALS BY ABOUT A
THIRD TO HALF INCH.

THIS DOES BRING TOTALS UP TO ABOUT AN INCH OVER CENTRAL AND WEST
CENTRAL MISSOURI AS WELL AS BOURBON COUNTY KANSAS...AND THUS WILL GO
AHEAD WITH A WINTER WEATHER ADVISORY FROM 09Z/3AM TO 18Z/NOON
THURSDAY.  IMPACTS SHOULDN'T BE HUGE...BUT GIVEN THAT THIS IS THE
FIRST SNOW OF THE SEASON...WILL BE FALLING DURING THE MORNING
WORK/SCHOOL RUSH...AND WILL BE EXACERBATED BY VERY STRONG WEST TO
NORTHWEST WINDS (SEE WIND ADVISORY IN EFFECT)...BELIEVE THIS IS A
PRUDENT ROUTE TO FOLLOW. FINALLY...WILL MENTION THAT DEPENDING ON
HOW THINGS EVOLVE...COULDN'T RULE OUT AN EVENTUAL EXPANSION TO THE
EAST/NORTHEAST AT A LATER TIME.

UPDATED PRODUCTS ON THE WAY...

BOXELL

&&

.DISCUSSION...
/ISSUED 318 PM CST WED DEC 19 2012/

SHORT TERM (TONIGHT THROUGH SATURDAY)...

A WARM FRONT CONTINUES TO LIFT NORTH TOWARD THE OZARKS...ANALYZED AT
20Z ALONG THE MISSOURI/ARKANSAS STATE LINE. DEWPOINTS IN THE WAKE OF
THIS FRONT ARE IN THE MID TO UPPER 50S AND LOW 60S. A FEW SHOWERS
AND PERHAPS A COUPLE OF ELEVATED THUNDERSTORMS WILL BE POSSIBLE
ALONG AND NORTH OF THE WARM FRONT AS IT LIFTS NORTH...WITH THE
BEST CHANCES FOR THAT ACTIVITY LATE THIS AFTERNOON ACROSS THE U.S.
54 CORRIDOR.

AS WE HEAD INTO THE EARLY EVENING HOURS...A RELATIVELY MOISTURE-RICH
AIRMASS WILL BE IN PLACE ACROSS MOST OF THE REGION.  AS BETTER
HEIGHT FALLS OVERSPREAD THE CWA DURING THE 00Z TO 03Z TIME FRAME...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A PRE-
FRONTAL CONVERGENCE AXIS. THERE REMAINS SOME UNCERTAINTY AS TO THE
EXACT LOCATION WHERE CONVECTION WILL INITIALLY DEVELOP...WITH SOME
MODELS DEVELOPING STORMS OVER THE EASTERN OZARKS...AND OTHERS OVER
SOUTHWESTERN MISSOURI/SOUTHEASTERN KANSAS. WHILE THE EASTERN
OZARKS SOLUTION ISN'T OUT OF THE QUESTION... THE SW MO/SE KS
SOLUTION SEEMS A LITTLE MORE REASONABLE GIVEN THE LOCATION OF THE
BEST DEEP TROPOSPHERIC LIFT. THESE STORMS SHOULD EXPAND IN
COVERAGE DURING THE EVENING HOURS AS THEY RAPIDLY MOVE EAST-
NORTHEAST. SHEAR WILL BE EXTREME THIS EVENING...WITH BOTH 0-6 AND
0-3 KM SHEAR MORE THAN SUFFICIENT FOR SEVERE WEATHER. INSTABILITY
WILL BE THE LIMITING FACTOR...WITH ONLY A FEW HUNDRED JOULES/KG OF
CAPE EXPECTED. THAT SAID...NOT A LOT OF CAPE WILL BE NECESSARY FOR
STRONG/SEVERE CONVECTION GIVEN THE SIGNIFICANT AMOUNT OF KINEMATIC
FORCING IN PLAY. THE BEST INSTABILITY...AND THUS RELATIVE BEST
SEVERE PROBS...WILL BE ALONG AND SOUTH OF I-44.

AS FAR AS SEVERE WEATHER HAZARDS...THE VERY STRONG FORCING WITH
THIS SYSTEM STRONGLY SUGGESTS A LINEAR MODE...WHICH LENDS ITSELF
TO A STRAIGHT LINE WIND THREAT. WINDS WILL BE A CONCERN NOT ONLY
FROM A CONVECTIVE (I.E. DOWNBURST) PERSPECTIVE...BUT ALSO MOMENTUM
TRANSPORT...PER A 55-60 KT LOW LEVEL JET IN PLACE OVER THE AREA.
THERE WILL BE A LOW...BUT CERTAINLY NON-ZERO...TORNADO THREAT THIS
EVENING/TONIGHT AS WELL...GIVEN THE EXTREME SHEAR IN PLACE OVER
THE AREA. ANY TORNADOES THAT DO DEVELOP THIS EVENING WOULD LIKELY
BE OF THE MESO-VORT/QLCS TYPE...WITH THE RELATIVE GREATEST THREAT
IN ANY LINE SEGMENTS SURGING TOWARD THE NORTHEAST. THE LINEAR MODE
EXPECTED THIS EVENING SUGGESTS THAT THE HAIL THREAT WILL BE QUITE
LOW.

A SMALL DRY SLOT MAY WORK INTO THE CWA BEHIND THE CONVECTION
OVERNIGHT...JUST AHEAD OF THE MAIN COLD FRONT.  AS THE FRONT
PASSES...TEMPERATURES WILL DROP VERY...VERY RAPIDLY...PERHAPS 20+
DEGREES IN AN HOUR OR SO. AS THE COLD AIR MOVES INTO THE REGION...
A BAND OF LIGHT SNOW IS EXPECTED TO MOVE THROUGH THE CWA...MAINLY
FROM I-44 AND POINTS NORTH. OF NOTE...SOME OF THE LATEST MODEL
GUIDANCE (18Z RUNS FROM THIS AFTERNOON) DO PAINT A SOMEWHAT HIGHER
SNOW POTENTIAL FOR CENTRAL MISSOURI THAN PREVIOUS ITERATIONS FOR
THURSDAY MORNING. WARM GROUND TEMPERATURES AND THE OVERALL FAST
MOVEMENT OF THE SYSTEM SHOULD ACT TO MITIGATE SNOW ACCUMULATIONS...
BUT UP TO A QUICK INCH OF SNOW DOESN'T SEEM OUT OF THE QUESTION
FOR CENTRAL MISSOURI...ESPECIALLY U.S. 54 AND POINTS NORTH.
FURTHER SOUTH TOWARD JOPLIN AND SPRINGFIELD...SOMETHING CLOSER TO
A DUSTING STILL APPEARS REASONABLE.

WITH SOME INCREASED UNCERTAINTY REGARDING SNOW ACCUMULATIONS...THIS
WILL NEED TO BE WATCHED VERY CAREFULLY THIS EVENING.  A WINTER
WEATHER ADVISORY IS NOT OUT OF THE QUESTION FOR THURSDAY MORNING FOR
PORTIONS OF CENTRAL MISSOURI...THOUGH CONFIDENCE IS MUCH...MUCH TOO
LOW RIGHT NOW TO COMMIT ONE WAY OR ANOTHER.  AS THIS SYSTEM
CONTINUES TO MATURE AND MOVE CLOSER OVER THE NEXT FEW HOURS...MOTHER
NATURE WILL HOPEFULLY START TO SHOW HER CARDS BY THE MID EVENING
HOURS.

THE OTHER MAIN CONCERN BEHIND THE FRONT WILL BE VERY GUSTY NORTHWEST
WINDS.  GIVEN THE STRENGTH OF THE SURFACE LOW...THE SURFACE PRESSURE
GRADIENT WILL BE VERY STRONG OVER THE AREA.  IN ADDITION...THE RAPID
DEEPENING OF THE LOW AS IT MOVES THROUGH THE AREA...ALONG WITH THE
RAPID SPEED OF THE LOW TO THE EAST...WILL RESULT IN A CONSIDERABLE
ISALLOBARIC COMPONENT TO THE WIND. IN FACT...THE 12Z AND 18Z NAM
SUGGESTS 3HR SURFACE PRESSURE RISES ON THE ORDER OF 8-9 MB.

WITH SUCH STRONG PRESSURE RISES EXPECTED...I SUSPECT MODEL GUIDANCE
IS UNDER-DOING THE EXPECTED WIND SPEEDS AND ESPECIALLY GUSTS FOR
TOMORROW MORNING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED
FOR AREAS ALONG AND NORTHWEST OF THE I-44 CORRIDOR FROM EARLY
TOMORROW MORNING THROUGH EARLY TOMORROW AFTERNOON.

BOXELL

FOR THURSDAY NIGHT THROUGH SATURDAY...QUIET WEATHER CONDITIONS ARE
EXPECTED IN THE WAKE OF THE DEPARTING STORM SYSTEM. COLD ADVECTION
WILL PERSIST THROUGH THURSDAY NIGHT WITH SOUTHERLY FLOW DEVELOPING
OVER THE REGION FRIDAY AS HIGH PRESSURE SHIFT OFF TO THE SOUTH AND
SOUTHEAST. TEMPERATURES THURSDAY THROUGH FRIDAY NIGHT WILL BE
TYPICAL OF LATE DECEMBER. UPPER RIDGING BUILDS INTO THE AREA TO
START THE WEEKEND AND WITH THAT WILL COME A WARMING TREND.
TEMPERATURES DURING THE WEEKEND WILL BE SEVERAL DEGREES ABOVE
AVERAGE.

GAGAN

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...

A RATHER COMPLEX FORECAST FOR THE EXTENDED PORTION OF THE
FORECAST AS THE PATTERN WILL REMAIN ACTIVE. AS HAS BEEN THE CASE
FOR THE PAST SEVERAL WEEKS...MEDIUM RANGE MODELS HAVE STRUGGLED
WITH THE POTENTIAL FOR ENERGY PHASING BETWEEN THE NORTHERN AND
SOUTHERN STREAMS...AND THE STRUGGLES CONTINUE WITH THE FORECAST FOR
THE FIRST HALF OF NEXT WEEK.

THE 12Z VERSIONS OF THE GFS/ECMWF HAVE TRENDED BACK TOWARD A
STRONG STORM SYSTEM AFFECTING THE REGION. THE ENSEMBLES CONTINUE
TO INDICATE CONSIDERABLE SPREAD WITH POTENTIAL SOLUTIONS...BOTH IN
THE STRUCTURE AND TIMING OF THE UPPER LEVEL SYSTEM. I STRONGLY
SUSPECT THAT THERE WILL BE INCONSISTENCIES BETWEEN MODEL TO MODEL
AND MODEL RUN TO MODEL RUN FOR THE NEXT FEW DAYS. AS A RESULT...
CONFIDENCE IN THE FORECAST BEYOND SUNDAY IS QUITE LOW. TAKING THE
OPERATIONAL 12Z GFS/ECMWF AT FACE VALUE...THERE IS A POTENTIAL
FOR ACCUMULATING WINTRY PRECIP...BUT THERE IS ALSO A POTENTIAL FOR
NO PRECIP AND/OR WARMER CONDITIONS VIA THE ENSEMBLES. FOR NOW...
WILL MAINTAIN AN AT OR BELOW AVERAGE TEMPERATURE FORECAST FOR
MONDAY THROUGH WEDNESDAY OF NEXT WEEK...WITH LOW END CHANCES FOR
RAIN OR SNOW.

THE BOTTOM LINE REMAINS THAT A STORM SYSTEM IS POSSIBLE AROUND
CHRISTMAS NIGHT...GIVE OR TAKE A DAY (MAYBE MORE?). PERSONS ACROSS
THE AREA AND THOSE WITH TRAVEL PLANS NEXT WEEK WILL WANT TO KEEP A
VERY CLOSE (BUT WARY) EYE TO THE FORECAST.

GAGAN

&&

.AVIATION...

FOR THE 00Z TAFS...RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT AND
TOMORROW MORNING FOR AREA TERMINALS AS A STRONG LOW PRESSURE
SYSTEM AND COLD FRONT MOVES THROUGH THE OZARKS. CEILINGS WILL
LOWER TONIGHT WITH THE ADVANCING LOW AND HAVE INCLUDED A TEMPO
GROUP WITH THE TIMING OF CONVECTION AT AREA AIRPORTS. WINDS WILL
BE GUSTY OUT OF THE SOUTH THIS EVENING SHARPLY CHANGING BY LATE
TONIGHT AND EARLY TOMORROW MORNING TO THE WEST-NORTHWEST AND GUSTS
OVER 35 KNOTS TOMORROW MORNING. CEILINGS WILL DROP TO IFR
CONDITIONS BY TOMORROW MORNING AND THERE WILL BE A WINDOW IN THE
MORNING OF LIGHT SNOW AT AREA AIRPORTS AND A DROP IN VIS. MVFR
CEILINGS RETURN BY MIDDAY ALONG WITH GUSTY NORTHWEST WINDS. ALSO
HAVE INCLUDED LOW LEVEL WIND SHEAR OFF THE SURFACE WITH THE STRONG
WIND FIELD ASSOCIATED WITH THIS DEEPENING LOW PRESSURE SYSTEM.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 3 AM TO NOON CST THURSDAY FOR MOZ055>058-
     066>071-077>081-088>090-094.

KS...WIND ADVISORY FROM 3 AM TO NOON CST THURSDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Dec 19, 10:23 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1023 PM CST WED DEC 19 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210430-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1023 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED FOG RISK.
  LIMITED SNOW RISK.

DISCUSSION...

  STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP AND SPREAD
  NORTHEAST ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI THROUGH
  THE REMAINDER OF THIS EVENING INTO THE EARLY OVERNIGHT HOURS AS
  A COLD FRONT SURGES EAST ACROSS THE REGION. STRONG WIND
  GUSTS...SMALL HAIL...ALONG WITH THE RISK FOR ISOLATED BRIEF
  TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS.

  BEHIND THE FRONT...STRONG NORTHWEST WINDS OF 25 TO 35 MPH AND
  GUSTS TO 45 MPH WILL BE POSSIBLE AND WILL USHER IN MUCH COLDER
  AIR TO THE REGION. THE WIND WILL COMBINE WITH TEMPERATURES
  DIPPING BACK INTO THE 30S TO PRODUCE WIND CHILLS IN THE TEENS
  TO LOW 20S.

  LIGHT SNOW WILL DEVELOP ACROSS THE NORTHERN HALF OF THE MISSOURI
  OZARKS INTO EXTREME SOUTHEASTERN KANSAS OVERNIGHT BEHIND THIS
  STORM SYSTEM. A HALF INCH OF SNOW ACCUMULATION WILL BE POSSIBLE
  ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE GUSTY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY THURSDAY
  WITH SOME GUSTS OF 40 TO 45 MPH POSSIBLE THROUGH LATE MORNING.

  SNOW WILL ALSO CONTINUE OVER PARTS OF CENTRAL MISSOURI THROUGH
  THE MID TO LATE MORNING HOURS ON THURSDAY WHERE AROUND ONE INCH
  OF TOTAL SNOW FALL ACCUMULATIONS ARE EXPECTED. WIND CHILLS IN
  THE TEENS WILL BE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN THE NEXT THREE HOURS
  FOR PORTIONS OF SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
December 19, 10:30 PM CST
Where
Stone County, 0.55 mi E of Kimberling City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.600, -93.420

Several trees were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418277.